Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at May 25, 2017, 9:10 PM MDT for Archuleta County, Hinsdale County, San Juan County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2017, 9:10 PM MDT (03:10 UTC)
- Expired
- May 25, 2017, 10:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Hinsdale County, CO, San Juan County, CO
The radar
The Grand Junction radar (KGJX), 191 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3371 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
981
WWUS85 KGJT 260310
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
910 PM MDT THU MAY 25 2017
COZ018-019-023-260400-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
San Juan River Basin CO-
910 PM MDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OURAY...ARCHULETA...
HINSDALE...EASTERN SAN JUAN AND NORTHEASTERN LA PLATA COUNTIES UNTIL
1000 PM MDT...
At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silverton to 13 miles northeast of
Bayfield. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pagosa Springs, Silverton, Lake City, Red Mtn, Gladstone, Chimney
Rock and Lonetree.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 67 and 72, and
between mile markers 76 and 88.
U.S. Highway 160 in Colorado between mile markers 117 and 155.
Colorado 149 between mile markers 43 and 75.
Colorado 151 between mile markers 27 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3715 10738 3795 10777 3815 10700 3796 10700
3794 10714 3739 10713 3741 10668 3706 10664
TIME...MOT...LOC 0310Z 263DEG 31KT 3787 10773 3732 10738
$$
LarryWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at May 25, 7:02 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 25, 7:02 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 702 PM MDT Thu May 25 2017 .UPDATE... Issued at 702 PM MDT Thu May 25 2017 Updated to remove expired Red Flag Warning headlines for today. Will let the Red Flag Warning for today expire at 7 pm as red flag criteria is not widespread enough to keep the warning going. Some localized conditions are being seen but coverage is not quite there. Relative humidities should also begin to recover over the next hour or two as temperatures cool. The Red Flag Warning for Friday afternoon remains in effect for Colorado Fire Weather Zones 203, 290 and 292. && .SHORT TERM...(Tonight through Friday night) Issued at 325 PM MDT Thu May 25 2017 Currently, there is a large gradient of temperatures between cooler air (40s and 50s) generally north of I-70 and locations south where cooler air has not reached yet and temperatures are in the 70s and 80s. Short term forecast models indicate cooler air dropping a bit further south this evening but this will only bring a minor decrease in low temperatures tonight. The energy which is firing off precipitation across NE Utah and northern Colorado today will move east and bring a more stable environment to the region overnight and into Friday. Though a few showers may develop Friday, these will be very isolated in nature and more likely virga producing rather than any accumulation precipitation. Available moisture begins to increase again on Friday night from the north and west. A closed low splitting off of the parent closed low over Saskatchewan is expected to develop over Oregon and Idaho and push energy into NE Utah beginning Friday night, beginning another round of showers and potentially thunderstorms across NE Utah and NW Colorado again. There will be the possibility for some snow showers above 9000 ft in the Flattops, Elkhead, Park and Gore Ranges Friday night. Little accumulation (1 to 2 inches max) is expected. .LONG TERM...(Saturday through Thursday) Issued at 325 PM MDT Thu May 25 2017 Trough is on track to move northwest to southeast through Utah and Colorado on Saturday afternoon, bringing an elongated piece of energy that will allow for a decent bit of activity with PV fields supporting this thinking. The one limiter for activity will be the possibility of cloud bases being mid to high-level based with PWATS only around 0.30 in to 0.40 in. Beginning Sunday, high pressure is still on track to amplify over the western US. Closed low developing over Baja California will help to pump moisture into western Colorado and allow for diurnal shower and thunderstorm activity each afternoon over the higher terrain. Lightning will be the greatest threat next week for those working or recreating in the mountains. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 544 PM MDT Thu May 25 2017 A cold front remains draped along the I-70 corridor this evening, resulting in showers and isolated thunderstorms. Gusty southwesterly winds are in place south of the front with West Northwesterly winds north of the front. The front is expected to move out of the area late this evening with decreasing winds and a decreasing threat of showers and thunderstorms. Another front will impact the terminals on Friday, so expect winds to increase out of the south ahead of this boundary. && .FIRE WEATHER... Issued at 325 PM MDT Thu May 25 2017 Ongoing Red Flag conditions in Colorado Fire Weather Zones 207 and 290 due to gusty winds and low relative humidity. Another weather disturbance will create windy conditions and critical fire conditions again Friday afternoon across Colorado Fire Weather Zones 203, 290, and 292. The wind gusts are being produced because of a tight temperature gradient between the relatively warm air in place over the region and much cooler air to our north. Moisture finally returns to the region for a day on Saturday when a weather disturbance moves through and brings most locations some precipitation. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...Red Flag Warning from noon to 7 PM MDT Friday for COZ203-290-292. UT...None. && UPDATE...MDA SHORT TERM...JAM LONG TERM...JAM AVIATION...Larry FIRE WEATHER...JAM
Hazardous weather outlook, May 25, 5:21 AM MDT, 15 hours 49 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 521 AM MDT Thu May 25 2017 COZ001>014-017>023-UTZ022>025-027>029-261200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 521 AM MDT Thu May 25 2017 ...Red Flag Warning this afternoon and evening for the southwest colorado valleys... This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A southward moving cold front will stall along the north slopes of the San Juan Mountains today. South of the front, gusty southwest winds will combine with very low relative humidity values and dry vegetation to create critical fire weather conditions. As a result, a Red Flag Warnings is in effect for the southern valleys in southwest Colorado this afternoon and early evening. North of the cold front, expected scattered to numerous showers and thunderstorms through tonight. Outflow wind gusts from passing storms could exceed 50 mph with brief heavy rain and small hail possible. Unsettled weather is expected to continue through the overnight hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Passing weather disturbances will bring a chance for showers and thunderstorms each afternoon and evening through early next week. Some snow will be possible Friday night and Saturday across the northern and central mountains in western Colorado. Gusty outflow winds, small hail and brief heavy precipitation will be possible with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 25, 7:26 PM MDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Grand Junction CO 726 PM MDT THU MAY 25 2017 COZ002-003-007-013-260215- Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO- Flattops CO-Central Yampa River Basin CO- 726 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD AND SOUTHEASTERN RIO BLANCO COUNTIES UNTIL 815 PM MDT... At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles northwest of Rifle, or 37 miles northwest of Glenwood Springs, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rio Blanco. This includes Colorado 13 between mile markers 14 and 27. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3967 10808 3985 10810 3994 10741 3967 10738 TIME...MOT...LOC 0125Z 264DEG 44KT 3977 10797 Larry
Local storm report, May 25, 7:57 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
757 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND GST 1 WSW CORTEZ 37.34N 108.59W
05/25/2017 E60 MPH MONTEZUMA CO CO-OP OBSERVER
TRAINED STORM SPOTTER REPORTED A PERIOD OF
STRONG WIND ESTIMATED TO BE BETWEEN 55 AND
60 MPH. WINDS MAY HAVE BEEN DOWN BURST WINDS
ASSOCIATED WITH A NEARBY SHOWER.
&&
LARRYLocal storm report, May 25, 8:08 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
808 PM MDT THU MAY 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM NON-TSTM WND GST 4 SW CORTEZ 37.30N 108.63W
05/25/2017 M55 MPH MONTEZUMA CO ASOS
PEAK WIND GUST FROM A PASSING VIRGA SHOWER.
NO LIGHTNING ASSOCIATED WITH THIS SHOWER.
ASOS STATION CEZ, CORTEZ AIRPORT.
&&
MDASpecial weather statement, May 25, 8:20 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Grand Junction CO 820 PM MDT THU MAY 25 2017 COZ019-021-022-260245- Animas River Basin CO-Southwest San Juan Mountains CO- Four Corners/Upper Dolores River CO- 820 PM MDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DOLORES... NORTHEASTERN MONTEZUMA...SOUTHWESTERN SAN JUAN AND NORTHEASTERN LA PLATA COUNTIES UNTIL 845 PM MDT... At 818 PM MDT, Doppler Radar detected a line of thunderstorms along a line extending from 12 miles northeast of Dolores to 7 miles north of Durango. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Durango, Rico, La Plata, Tacoma, Vallecito, Stoner, Hermosa, Trimble and Rockwood. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 23 and 53. Colorado 145 between mile markers 22 and 56. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3779 10793 3742 10748 3727 10784 3762 10849 TIME...MOT...LOC 0218Z 255DEG 38KT 3761 10834 3739 10790 Larry
Special weather statement, May 25, 9:07 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
907 PM MDT THU MAY 25 2017
COZ011-012-014-017>020-260345-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Southwest San Juan Mountains CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-West Elk and Sawatch Mountains CO-
907 PM MDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR OURAY...NORTHEASTERN DOLORES...
EASTERN SAN MIGUEL...MONTROSE...HINSDALE...SAN JUAN AND SOUTHWESTERN
GUNNISON COUNTIES UNTIL 945 PM MDT...
At 906 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nucla to near Rico. Movement was east at
55 mph.
Frequent cloud to ground lightning and wind gusts of 50 to 55 mph
will be possible with these storms.
Locations impacted include...
Montrose, Telluride, Olathe, Mountain Village, Ouray, Ridgway, Nucla,
Silverton, Naturita, Norwood, Lake City, Rico, Sawpit, Loghill
Village, Ophir, Placerville, Redvale, Maher, Sapinero and Gladstone.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 49 and 130.
U.S. Highway 50 in Colorado between mile markers 84 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3847 10872 3868 10750 3796 10700 3795 10701
3796 10707 3794 10714 3768 10715 3760 10814
TIME...MOT...LOC 0306Z 273DEG 47KT 3834 10851 3767 10809
LarrySpecial weather statement, May 25, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
910 PM MDT THU MAY 25 2017
COZ018-019-023-260400-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
San Juan River Basin CO-
910 PM MDT THU MAY 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OURAY...ARCHULETA...
HINSDALE...EASTERN SAN JUAN AND NORTHEASTERN LA PLATA COUNTIES UNTIL
1000 PM MDT...
At 910 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silverton to 13 miles northeast of
Bayfield. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Pagosa Springs, Silverton, Lake City, Red Mtn, Gladstone, Chimney
Rock and Lonetree.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 67 and 72, and
between mile markers 76 and 88.
U.S. Highway 160 in Colorado between mile markers 117 and 155.
Colorado 149 between mile markers 43 and 75.
Colorado 151 between mile markers 27 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3715 10738 3795 10777 3815 10700 3796 10700
3794 10714 3739 10713 3741 10668 3706 10664
TIME...MOT...LOC 0310Z 263DEG 31KT 3787 10773 3732 10738
LarryThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:26 PM MDT | Special Weather Statement | GJT | Garfield | 49 min |
| May 25, 8:20 PM MDT | Special Weather Statement | GJT | La Plata | 25 min |
| May 25, 9:07 PM MDT | Special Weather Statement | GJT | Hinsdale, Montrose, Ouray, San Juan | 38 min |
| May 25, 9:28 PM MDT | Special Weather Statement | GJT | Dolores, Ouray, San Juan, San Miguel | 62 min |
| May 25, 9:38 PM MDT | Special Weather Statement | GJT | Delta, Montrose | 37 min |
| May 25, 10:12 PM MDT | Severe Thunderstorm Warning | GJT | Archuleta, Delta, Gunnison, Hinsdale, La Plata, Montrose and 2 more | 33 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.